If I must be the dr why don’t I get paid like a dr?

I am new to MS, just diagnosed in May this year although tested in February. I had a follow up MRI in August and was told that there wasn’t any new detectable damage. Or did she speak too soon.

A week ago I started getting symptoms such as blurry vision, shaky hands, cognitive malfunction. I mentioned the symptoms to my fiancé and said we should watch them. A couple days later I started to get body pain, especially bad from my waist down. I couldn’t sit at work and I couldn’t walk without pain. When I would go to stand up I would cross my fingers hoping that my legs would hold me up. The pain was an achy pain, like a giant tooth ache in your muscles. After two days of pain I decided to go to the hospital.

First, I felt silly going to the hospital for muscle pain, but my friend reminded me it was MS I was going for. I got in to see the dr in emergency. He asked me a bunch of questions. He was leaning towards rheumatological diagnosis since I have two other arthritic conditions; however, I knew by the feeling in my muscles this was my first MS exacerbation.

The dr says “hmmm so I need to treat the pain, what should I do?” like is that rhetorical? I said that from what I had read steroid treatment should be used to try and stop a flareup. He said “oh yeah good idea”. So he comes back and prescribed me 50mg of prednisone per day for three days. 24 hrs later I still didn’t feel any better so back to google I went. The recommended dose was actually 1250mg of prednisone per day. I called the MS clinic and talked to the nurse and she confirmed my findings. I called the dr and told him about the difference he said “wow are you sure?” I thought to myself, no I’m not sure but I am more sure than you! So he upped the dose and I did three days at 1250mg.

But here I am again, wondering what to do. I finished the steroids a couple days ago, but today I was so exhausted I couldn’t get out of bed. I tried brushing my teeth and as soon as I finished I had to go back to bed. I was dizzy and wobbly, getting kids to the bus stop was going to be impossible. I went back to google to try and find out what was happening in my head. Well apparently some people come off the steroids slowly and others come off cold turkey. This tiredness and weakness is considered a withdrawal symptom – withdraw symptom…what? How long does that last?

Not only is this disease complicated and a bit scary, now I am dealing with my first exacerbation and I am leading my medical team. So the questions that I had through out this flare up were:

– when do you go to the hospital or seek medical help
– what is the proper dose of steroids
– should I be tapered off of them or go cold turkey
– what are the effects of coming off the steroids
– how long do the effects last

I am still hoping to find the answer to some of my questions and I really hope that I won’t have to put them into action again very soon. Until then I will continue to attend to my most important patient (me) and hope that the dr size pay cheques start rolling in.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (1)

Poll